Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Hastings, NE

August 9, 20094 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2009, 4:27 AM CDT for 4 counties in Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 4:27 AM CDT (09:27 UTC)
Expired
Aug 9, 2009, 5:10 AM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Greeley County, NE, Howard County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 AM CDT, 50 minutes earlier.

Area forecast discussion, Aug 9, 3:37 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
337 AM CDT SUN AUG 9 2009

.DISCUSSION...THE MAIN ISSUE WILL BE THE CHANCE OF THUNDERSTORMS
TODAY INTO MONDAY.  KUEX WSR-88D EARLY THIS MORNING SHOWS SCATTERED
SHOWERS AND THUNDERSTORMS APPROACHING NORTH AND WEST PORTIONS OF THE
FORECAST AREA THIS MORNING.  THEY HAVE BEEN DEVELOPING ALONG THE
NORTHERN PERIPHERY OF A 40 TO 50 KT LOW LEVEL JET THIS MORNING.  THE
LOW LEVEL JET GRADUALLY RETREATS THIS MORNING...HOWEVER THE 06Z NAM
NOW SUGGESTS THAT OTHER STORMS MAY DEVELOP ALONG A FRONTAL BOUNDARY
WHICH IS EXPECTED TO STRETCH FROM SOUTHWEST KANSAS INTO EAST CENTRAL
NEBRASKA MUCH OF THE MORNING.  WILL CARRY CHANCE POPS THIS MORNING
OVER MUCH OF THE CWA TO COVER THE VARIOUS POSSIBILITIES OF
SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA.

THE BOUNDARY GRADUALLY MOVES SOUTHEAST THIS AFTERNOON  THE 00Z NAM
SHOWS 0-1KM MLCAPE VALUES RISING TO 2000-3000 J/KG NEAR THE BOUNDARY
THIS AFTERNOON AND DEEP LAYER SHEAR SHOULD BE SUFFICIENT FOR A FEW
SUPERCELLS.  ONE QUESTION WILL BE WHETHER OR NOT IT WILL ACTUALLY
GET AS UNSTABLE AS THE NAM SUGGESTS WITH THE POSSIBILITY OF CLOUDS
LINGERING MUCH OF THE DAY.  THAT BEING SAID...THE LATEST SPC DAY 1
OUTLOOK DOES PUT THE EASTERN CWA IN A SLIGHT RISK FOR TODAY...AND
OVERALL THAT DOES NOT SEEM UNREASONABLE CONSIDERING THE EXPECTED
POSITION OF THE FRONT THIS AFTERNOON.

THE BOUNDARY SINKS SOUTH THIS EVENING...AND THAT SHOULD TAKE THE
BETTER CHANCE OF THUNDERSTORMS ALONG WITH IT.  MAY LINGER A SMALL
POP OVERNIGHT...BUT HAVE DOUBTS MUCH WILL BE LEFT AT THAT TIME.  THE
BOUNDARY WILL BE SOUTH OF THE FORECAST AREA ON MONDAY...HOWEVER THE
00Z NAM AND GFS BOTH BRING ACROSS ADDITIONAL SHORTWAVE ENERGY DURING
THE DAY.  THEY DO NOT COMPLETELY AGREE IN THE TIMING/LOCATION BUT
SINCE THEY ARE BOTH SHOWING A SIMILAR SIGNAL...HAVE INCREASED POPS
TO NEAR 30 PERCENT ON MONDAY.  THEY ALSO BRING THE WAVES ACROSS ON A
BIT MORE OF A NORTHERLY TRACK THAN THEY DID IN PREVIOUS RUNS...SO
WILL CARRY A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA.  THUNDERSTORM CHANCES SHOULD END FROM WEST TO EAST MONDAY
NIGHT...WITH A DRY DAY EXPECTED AGAIN ON TUESDAY AS THE UPPER RIDGE
AMPLIFIES ACROSS THE HIGH PLAINS.

&&

.AVIATION...06Z TAF. QUIET CONDITIONS FORECAST FOR THIS TAF
PERIOD...WITH PRIMARY CONCERN BEING WITH POTENTIAL FOR SOME FOG
AND STRATUS THIS MORNING...MAINLY BEFORE 12Z. WHILE SATELLITE
SHOWING LITTLE IN THE WAY OF CLOUD COVER RIGHT NOW IN THE
AREA...SOME MODELS SHOWING LOW LEVEL STRATUS DEVELOPING LATER
TONIGHT WITH THE BETTER MOISTURE ALONG THE NORTH SIDE OF THE
FRONTAL BOUNDARY. DECIDED TO KEEP MENTION GOING OF MVFR
CONDITIONS...WITH PERIODIC IFR CIELINGS POSSIBLE. EXPECT
CONDITIONS TO IMPROVE AFTER SUNRISE...WITH CEILINGS LIFTING AND
EVENTUALLY SCATTERING OUT. NO SIGNIFICANT CHANGES EXPECTED WITH
THE WINDS THROUGH THE TAF PERIOD...REMAINING OUT OF THE E/NE WITH
SPEEDS GENERALLY STAYING BELOW 15KTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 9:42 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT SAT AUG 8 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
942 PM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER 1 AM. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...IF STORMS CAN
DEVELOP...AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE AND
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF
DIMES...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
NIGHT OVER PORTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS
SUNDAY AFTERNOON INTO SUNDAY EVENING MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 9, 3:59 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CDT SUN AUG 9 2009

NEZ046-090930-
SHERMAN-
359 AM CDT SUN AUG 9 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA

AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF MASON CITY...OR 27 MILES
SOUTHWEST OF ORD...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOUP CITY BY 420 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4139 9874 4111 9919 4111 9920 4111 9921
      4138 9920 4139 9919
TIME...MOT...LOC 0900Z 237DEG 24KT 4126 9917

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:59 AM CDTSpecial Weather StatementGIDSherman31 min
Aug 9, 4:09 AM CDTSevere Thunderstorm WarningGIDSherman36 min
Aug 9, 4:55 AM CDTSevere Thunderstorm WarningGIDNance50 min
Aug 9, 5:14 AM CDTSpecial Weather StatementGIDDawson31 min
Aug 9, 5:28 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson32 min
Aug 9, 5:59 AM CDTSpecial Weather StatementGIDSherman31 min
Aug 9, 8:19 AM CDTSpecial Weather StatementGIDYork11 min
Aug 9, 3:47 PM CDTSpecial Weather StatementGIDMitchell28 min
Aug 9, 4:03 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.